Late Cardiac Tamponade 4 Years After Total Artificial Heart Implantation

Anthony P. Kronfli, Catherine E. Bixby, Christopher Brehm, Behzad Soleimani

Research output: Contribution to journalArticlepeer-review

Abstract

Cardiac tamponade after ventricular assist device or total artificial heart implantation can typically occur within days or weeks after surgery. This report describes the case of a woman who presented over 4 years after SynCardia 70cc total artificial heart implantation, with physiology consistent with right ventricular outflow tract obstruction. The cause was initially attributed to device membrane failure based on the device console waveform; however, during operative exploration, a large amount of proteinaceous exudate was surrounding the device and causing the obstruction. This report illustrates how tamponade can result years after device implantation, secondary to porosity of the outflow grafts.

Original languageEnglish (US)
Pages (from-to)e267-e269
JournalAnnals of Thoracic Surgery
Volume111
Issue number4
DOIs
StatePublished - Apr 2021

All Science Journal Classification (ASJC) codes

  • Surgery
  • Pulmonary and Respiratory Medicine
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Late Cardiac Tamponade 4 Years After Total Artificial Heart Implantation'. Together they form a unique fingerprint.

Cite this